Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Differentiation of matrix functionals using triangular factorization
HTML articles powered by AMS MathViewer

by F. R. de Hoog, R. S. Anderssen and M. A. Lukas PDF
Math. Comp. 80 (2011), 1585-1600 Request permission

Abstract:

In various applications, it is necessary to differentiate a matrix functional $w(\textbf {A}(\textbf {x}))$, where $\textbf {A}(\textbf {x})$ is a matrix depending on a parameter vector $\textbf {x}$. Usually, the functional itself can be readily computed from a triangular factorization of $\textbf {A}(\textbf {x})$. This paper develops several methods that also use the triangular factorization to efficiently evaluate the first and second derivatives of the functional. Both the full and sparse matrix situations are considered. There are similarities between these methods and algorithmic differentiation. However, the methodology developed here is explicit, leading to new algorithms. It is shown how the methods apply to several applications where the functional is a log determinant, including spline smoothing, covariance selection and restricted maximum likelihood.
References
Similar Articles
Additional Information
  • F. R. de Hoog
  • Affiliation: CSIRO Mathematics, Informatics and Statistics, GPO Box 664, Canberra, ACT 2601, Australia
  • Email: Frank.deHoog@csiro.au
  • R. S. Anderssen
  • Affiliation: CSIRO Mathematics, Informatics and Statistics, GPO Box 664, Canberra, ACT 2601, Australia
  • Email: Bob.Anderssen@csiro.au
  • M. A. Lukas
  • Affiliation: Mathematics and Statistics, Murdoch University, South Street, Murdoch WA 6150, Australia
  • Email: M.Lukas@murdoch.edu.au
  • Received by editor(s): May 5, 2009
  • Published electronically: January 6, 2011
  • © Copyright 2011 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Math. Comp. 80 (2011), 1585-1600
  • MSC (2010): Primary 15A24; Secondary 15A15, 40C05, 65F30
  • DOI: https://doi.org/10.1090/S0025-5718-2011-02451-8
  • MathSciNet review: 2785469